Thunderstorm Wind, Boulder
- When
- August 3, 7:00 PM MST
- Where
- Boulder County, 2.81 mi S of Boulder
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.980, -105.280
A thunderstorm moving out of the foothills of Boulder and northern Jefferson counties continued to push eastward towards Denver. The storm knocked down trees and branches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A thunderstorm moving out of the foothills of Boulder and northern Jefferson counties continued to push eastward towards Denver. The storm knocked down trees and branches. Some power lines were also damaged which produced scattered outages. Peak wind gusts ranged from 60 to 67 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 6:55 PM MST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 755 PM MDT Fri Aug 3 2018 .UPDATE... Issued at 755 PM MDT Fri Aug 3 2018 An area of showers and thunderstorms will continue to sink southeast across north central Colorado through mid evening. Biggest question is how far south and east these storms will make it. The 00Z sounding at KDNR showed a dry airmass just off the surface, so don't believe the convection will make it into the Denver area. So far, any storms moving over the divide have quickly died. A few showers and storms may move southeast out of Nebraska and clip the northeast corner where better moisture exists. As the airmass stabilizes overnight and drier moves in, skies will clear with mostly sunny/smokey skies expected at sunrise. && .SHORT TERM...(This evening through Saturday) Issued at 253 PM MDT Fri Aug 3 2018 With cloud cover throughout north central and northeast Colorado, the latest model runs have reduced CAPE over the far eastern portions of the forecast area. For this reason, any severe storms that form will be isolated. Strong to severe storm formation has begun in Yuma County on the far northeastern plains. The back end of the convection on the plains is expected to reach Denver by 6 PM. Storms should move in from Wyoming tonight which will remain over the mountains and foothills. Late Saturday morning convection will begin over the high country and spread onto the nearby plains in the afternoon. Highs will be increasing to near seasonal normal, due to 700 mb temperatures being several degrees higher on Saturday. CAPE values will be 1500 to 2000 J/kg with shear of 45 to 50 knots over Phillips and Sedgwick Counties and 100 to 200 J/kg elsewhere. With this in mind warm air aloft will keep any severe thunderstorms isolated. Any severe storms that do form could produce large hail and strong outflow winds. .LONG TERM...(Saturday night through Friday) Issued at 346 PM MDT Fri Aug 3 2018 Models show flat upper ridging to our south Saturday night, with a weak upper trough to move across late into Sunday morning. The flow aloft is mainly due westerly and pretty strong Saturday night and Sunday. By Monday into Monday night, upper ridging is developing and building in from the west. The flow aloft is still zonal but it supposed to decrease by Monday night. Upward motion is progged on the QG Omega fields late Saturday night through Monday. The low level wind fields show upslope Saturday evening then weak downsloping into Sunday morning. There is more upslope a slightly cooler airmass for Sunday evening. This continues well into Monday. Normal drainage kicks in Monday evening. Moisture- wise, there is pretty decent amounts around Sunday through Monday night. Precipitable water values are from 0.50 to 1.25 inch all five periods. There is limited CAPE across the CWA progged for Saturday evening. CAPE values are higher over the foothills and plains late day Sunday and late day Monday. There is a bit of measurable rainfall on the QPF fields Saturday night. The coverage is greater late day Sunday, with decent amounts progged over the far east around 00Z. The best coverage is for Monday into the evening. Of course, the GFS shows the lion's share of measurable rainfall all five periods. For pops, will go with "chances" in many areas during the late afternoon and evening periods. For temperatures, Sunday's highs a tad cooler than Saturday's. Monday's will be a bit cooler than Sunday's. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 755 PM MDT Fri Aug 3 2018 A slight chance for thunderstorms continues through 04-05Z. Most if not, all the storms should stay over the higher terrain west of Denver and over the northeast plains. Could see a wind shift to the northwest with this convection. If not, winds will stay southerly through the night. Skies will clear after 06Z, as the airmass dries. On Saturday, there will be a chance for late afternoon and evening thunderstorms. Have a PROB30 in the TAFs for this. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Sullivan LONG TERM...RJK AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Fri Aug 3 2018 COZ030>051-041715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Fri Aug 3 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be scattered showers and thunderstorms today as a disturbance moves across the area. An isolated severe storm or two may occur east of a Sterling to Akron to Limon line. Hail to one inch in diameter along with wind gusts to 60 mph will be the main threat. Otherwise storms could produce wind gusts to 50 mph, small hail, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance of late day showers and thunderstorms for most of the forecast area Saturday through Tuesday. Chances will be a bit higher in the mountains and foothills. It will be a little drier Wednesday and Thursday in most areas. Some of the storms over the plains may produce moderate to heavy rain, hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
4 thunderstorm wind. Local standard time, as filed.
Strong winds damaged power lines and caused scattered power outages over the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770170, 770171, 770172, 770167.